Aa
A
A
A
Close
Family Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Atrophic vaginitis/hormone postitive breast cancer

I was diagnosed in 1994  (age 44) with infiltrating duct carcinoma breast cancer, moderately differentiated, grade II, tumor 1.3 cm, hormone receptor positive (both estrogen & progesterone) with 3 out of 23 nodes positive. DNA studies/rate of growth: Diploid, s phase 8%. Modified radical mastectomy and had six chemotherapy treatments. No radiation.  Took Tamoxifen from 1995 through 2000. Now I am suffering from severe atrophic vaginitis. My Oncologist has prescribed Premarin vag cream 1/2 applicator 1-3 times per week. I'v had hysterectomy 1990 with left ovary remaining. I am very, very concerned about the use of this estrogen cream. Recurrence is always on my mind. Especially since my Oncologist told me back in 1994 that I couldn't ever have estrogen again. How much of a risk is there by me using this cream? The atrophic vaginitis is horrible but the thought of recurrence of my cancer far outweighs the problems I have with the vaginitis. Please note I had a negative mammogram three months before my modified radical mastectomy in 1994, and a negative physical with breast exam by my physician two months before my discovering the tumor. It was located just under the nipple and could be easily felt under my colthing. Thank you for any information you can give me to try to cope with this situation.
3 Responses
Avatar universal
There is still considerable debate as to whether estrogen should be given to women with a prior history of breast cancer. Package labeling lists known or suspected breast cancer as a contraindication for use.
There is also controversy as to whether prescribing vaginal estrogen is a safe practice for women who have had breast cancer. However, some clinicians feel more comfortable treating atrophic vaginitis with short-term vaginal estrogen. The concern is that there is systemic absorption with the creams and minimal absorption with the vaginal ring. Conjugated equine estrogen vaginal cream results in serum levels approximately half to one fourth of those obtained with comparable oral doses. The estradiol vaginal ring (Estring) releases a dose of estradiol that produces an initial burst of serum estradiol that returns to baseline over the next 24 hours. The level is low enough to cause minimal stimulation of the lining of the uterus. The package labeling for estrogen cream and the vaginal ring also lists known or suspected cancer of the breast as a contraindication. This same type of information is listed in the package information for patients.

Your concerns are quite legitimate. There are other ways your vaginal discomfort might be treated with use of vaginal moisturizers/lubricants.

If you and your doctor determine estrogen cream is going to be used, use the smallest amount possible. For example, rather than use the applicator provided, place a small amount of the cream on your finger tip and place on the labia and a small amount in the vagina. Use the estrogen cream 2 to 3 times per week rather than every day. Taper off or attempt to discontinue the medication at 3- to 6-month intervals. The vaginal ring could also be used for a shorter duration than 3 months if symptoms are relieved. If you have not talked to your doctor about the vaginal ring, this may be something to bring up at your next appointment.

Avatar universal
I sympathize with you so much.  I too have atrophic vaginitis, though I'm six years older than you and have gone through menopause, which is the cause of mine.  My symptoms vary from day to day, some being worse than others, but because of my hesitancy to use any kind of hormone cream, I've found many over-the-counter remedies that have helped quite a bit.  

When I first started noticing a problem, my main symptom was severe dryness and itching.  Nothing helped until I tried a cortisone cream.  It immediately relieved the itching, and I mean immediately.  I don't use it very often, only when needed, but it has helped me when nothing else did.  And I can buy it at the drugstore.  

I'm assuming intercourse has also become a problem, which it did for me.  Nothing we did helped; it was painful and uncomfortable.  I tried Replens, which does make me feel better but did nothing to make intercourse more comfortable.  Then my doctor gave me some samples of KY Silk-E, which feels wonderful and helps tremendously.  

I have also had problems with urinary tract infections because the thinness of my vaginal walls makes it very easy to get one.  I have had much success with cranberry juice and cranberry pills, and I also keep a bottle of antibiotics handy and take one as soon as symptoms appear.  In almost every case, just one or two antibiotics taken right away is enough to stop it from becoming full-blown.  If this is a problem with you also, they do say taking one antibiotic right after intercourse will also prevent the bacteria from even getting a foothold and will stop an infection before it even starts.

Please keep in mind that these are simple remedies that may help, but they will not make you feel like your old self again,  only estrogen will do that by replacing what your body is now lacking, but my fear of hormones makes dealing with this a little easier.  Granted, I would love to feel the way I used to, to have the desire for sex that I used to have, to enjoy it the way I used to, to not panic every time I start to feel the beginnings of a UTI.... but being healthy is more important, and I can deal with these symptoms.  Cancer is a little more scary, and a little harder to treat.  And if you're like me, even if I was told that using estrogen was safe, I would worry myself sick every time I used it.

You might want to try some of the above suggestions.  I don't really know what symptoms you have as we're all different, but I do hope they can help, and if there's other problems you're experiencing, please don't hesitate to write me on here and maybe we can help each other.  
Does anyone else out there have anything to add that might help?

Avatar universal
Abby1, are you using Gyne-Cort?  If not, what kind of cortisone cream is helping you?  I have tried Gyne-Cort for my itching due to atrophic vaginitis, and it doesn't help me at all.  Does anyone have any suggestions for what to do about the itching?  I wear all-cotton panties, wash my underthings and pjs in perfume- and dye-free detergent and I don't use fabric softener, deodorant pads, etc.  I do apply a bio-identical estrogen cream 26 days out of the month to my skin, but I've never used it in the genital area.  Might that help?  (BTW, I use Tri-Est, which is identical to the estrogen our bodies make, but those who have had cancer can use Bi-Est which eliminates the cancer-causing estrogen from the mixture; it still contains two other estrogens and works wonderfully).  According to saliva tests, my estrogen levels are fine, so what can I do about the itching?
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.